Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 217, NWS Binghamton, NY

July 26, 2008Bradford County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 26, 2008, 6:49 PM EDT for Bradford County, Wyoming County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2008, 6:49 PM EDT (22:49 UTC)
Expired
Jul 26, 2008, 7:29 PM EDT
In force
40 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Bradford County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 65 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:57 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 26, 2:57 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EDT SAT JUL 26 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TONIGHT
...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. THIS FRONT WILL
GRADUALLY CROSS THE AREA LATE TONIGHT AND SUNDAY...WITH SOME
LINGERING SHOWERS AND STORMS POSSIBLE...ESPECIALLY FROM NORTHEAST
PENNSYLVANIA TO THE CATSKILLS. AN UPPER LEVEL DISTURBANCE WILL
CROSS THE REGION MONDAY BRINGING A CHANCE FOR MORE SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL BUILD IN MONDAY NIGHT AND
TUESDAY...WITH MAINLY DRY WEATHER AND WARM TEMPERATURES.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
RADAR LOOP SHOWS NUM SHRA/TSRA ACRS NC NY AND ANTHR BATCH MOVG
TWD NW NY AND LAKE ONTARIO. THESE TWO MCS-LIKE SYSTEMS WERE LINKED
TO STEEPER MID-LVL LAPSE RATES IN ADV OF LIFTG AHEAD OF AN UPR LVL
WAVE SEEN WELL ON THE WV IMAGERY MOVG ACRS LAKE HURON. THIS
FEATURE WAS CLOSE TO THE POSITION OF THE SFC COOL FRONT WHICH
EXTENDED FROM FAR ERN ONT SW ACRS SRN ONT TO NW OH. LL WARM AND
MOISTURE ADVTN ON SW WINDS WAS SPREADING A LAYER OF WARMER AND
MOIST AIR IN ADV OF THIS FRONT UNDERNEATH A REGION OF MID-UPR LVL
COOLING ASSCTD WITH THE UPR LVL WAVE. THIS PHYSICAL PROCESS WAS
SUPPORTG CONVECTION IN THE ABV MENTIONED AREAS. THIS UPR LVL WAVE
WILL SWING SEWRD TWD LAKE ONT BY THIS EVE AND THEN LIFT NEWRD DOWN
THE ST LAWERENCE VALLEY. BELIEVE TSRA ACVTY WILL BECOME NUMEROUS
ACRS NC NY IN ASSCTN WITH THIS FEATURE LATE THIS AFTRN INTO ERLY
EVENING. CAPES CONTS TO INCREASE AS AMS DESTABILIZES WITH SFC
HEATING. CAPES SHUD EXCEED 1000 J/KG IN A MARGINALLY STRG SHEAR
ENVIRONMENT. I CUD SEE SCT SVR CELLS IN NC NY INTO ERLY EVENING AS
PER SPC SWOMCD ISSUED ERLR.

FARTHER S IN SC NY TO NE PA...ISLD SHRA/TSRA WERE FIRING IN RESPONSE
TO ANTHR WKR WAVE ALOFT SEEN OVR ERN OH. TEMPS WERE WARMER ALOFT
AND THUS LAPSE RATES WERE NOT AS STEEP IN THESE AREAS. AS THIS
WAVE MOVS FARTHER E THIS AFTRN/EVE...LIFTG IN ASSCTN WITH MAX
HEATING WILL SUPPORT INCREASING TSRA ACVTY. BUT THERE WAS A LACK
OF PRONOUNCED FRNTL CNV IN SC NY/NE PA THUS ACVTY WON/T BE AS
WIDESPREAD THIS AFTRN/EVE AS IN NC NY. SO WILL HV SCT SHRA/TSRA IN
THESE AREAS.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY/...
UPR LVL FEATURES WILL BE MAINLY E OF C NY/NE PA BY AFTER MIDNIGHT
AS FRNTL BNDRY DROPS TO C NY. WILL KEEP ISLD SHRA IN ASSCTN WITH
THIS FRNT. ANTHR SHRT WAVE DROPS S AND E AND WILL EVENTUALLY PUSH
THIS FRNT THRU NE PA AND SERN NY LATER ON SUNDAY. THIS LIKELY WILL
FIRE ANTHR ROUND OF STORMS SUN PM FROM NE PA TO CATSKILLS. WILL HV CHC
POPS FOR NOW THESE AREAS. CAPES AT AVP CUD EXCEED 1000 J/KG. MAYBE A
FEW STRG TO SVR STORMS AS WELL AS 0-6KM SHEAR APPRCHES 35 KNOTS.

AFTER THIS FRNT AND UPR WAVE CLRS THE REGION SUN NGT...THERE WILL
BE A LULL IN ACVTY UNTIL THE NEXT UPR LVL WAVE APPRCHES THE REGION
FOR MON PM. WENT CLSE TO GUIDC WITH CHC POPS FOR AFTRN TSRA/SHRA
MON.

AFTER THIS UPR WAVE PASSES...MON NGT/TUE LOOK FAIR AND WARM AS
HGHTS RISE W/ SHRT WAVE RDG BUILDG ALOFT...AT LEAST TEMPORARILY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE EXTNDD RMNS A BROKEN RECORD WITH A TROF IN THE EAST AND A RIDGE
IN THE WEST. ALTHO MODELS DIFFER ON THE DEGREE OF TROFINESS AT TIMES
THRU THE PD...LOWER HGTS WILL RMN ACRS FA THRU THE END OF NEXT WEEK.
THUS...WILL CONT THE CHCS FOR PCPN WITH HIGHER POPS DRG THE
AFTN/EVNG AND SLIGHT OVRNGT. ONLY MAJOR CHG TO THIS PORTION OF THE
FCST WAS TO INCRS POPS FOR TUE NIGHT THRU THURSDAY AS MODELS
INDICATING A DEEPENING UL LOW AND ASSOC SFC SYSTEM MVG THRU. RMNDR
OF THE FCST WAS BLENDED IN WITH CURRENT HPC GUIDANCE...LEADING TO
MINIMAL CHGS WITH TEMPS STILL HOVERING NEAR SEASONAL NORMS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDS WITH SCTD CUMULUS CLDS INTO THE EVNG. SHOWERS/TSTMS
EXPECTED TO INCRS IN CVRG INTO THIS EVNG BFR DIMINISHING. CUD SEE
BRIEF MVFR RESTRICTIONS TO VSBYS AS THUNDER MVS ACRS...GNRLY AFTER
18Z ACRS NORTHERN AND WRN TERMINALS TO LATER ON ARND 20Z AT
ITH/BGM. TSTMS STILL QUESTIONABLE AT AVP...THUS HV LEFT IN OCNL
SHOWERS WITH CB CLD GRP TO ACCNT FOR UNCERTAINTIES.

WINDS EXPECTED TO RMN OUT OF THE SW FROM 5-10KTS THIS AFTN BFR
LIGHTENING...THEN PICKING UP AGAIN AFTER 14Z SUNDAY.

OUTLOOK...

SUNDAY THRU TUESDAY...CONTD CHC FOR AFTN/EVE CONVECTION UNDER UPPER LEVEL
TROF. POTENTIAL CONTINUE FOR FOG RESTRICTIONS EACH MRNG. BEST
POTENTIAL FOR IFR CONDS WILL BE AT ELM EACH MRNG.

WEDNESDAY THRU THURSDAY...NEXT SYSTEM APPCHS WITH GREATEST CHC
FOR SHRA/TSRA AND RESTRICTIONS EXPECTED BEGINNING WED MORNING
INTO THURSDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...PVB
AVIATION...PVB
Hazardous weather outlook, Jul 26, 3:29 PM EDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 PM EDT SAT JUL 26 2008

NYZ024-055>057-062-PAZ038>040-043-044-047-048-072-271930-
CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
329 PM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHEAST
PENNSYLVANIA AND SOUTH CENTRAL NEW YORK INTO THIS EVENING. AN
ISOLATED STORM OR TWO COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

THOSE PLANNING OUTDOOR ACTIVITIES SHOULD KEEP INFORMED OF THE
LATEST WEATHER FORECASTS. LISTEN FOR POSSIBLE STATEMENTS...WATCHES
AND WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO ALL-HAZARDS OR YOUR FAVORITE
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE
NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT
HTTP://WEATHER.GOV/BINGHAMTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE THROUGH NORTHEAST PENNSYLVANIA AND SOUTH
CENTRAL NEW YORK BY SUNDAY AFTERNOON. THIS FRONT COULD TRIGGER
A ROUND OF SCATTERED STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING AND POTENTIALLY
SUNDAY AFTERNOON.

NYZ009-015>018-022-023-025-036-037-044>046-271930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
329 PM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING
IN NORTH CENTRAL AND WEST CENTRAL NEW YORK...WHICH INCLUDES THE
FINGER LAKES REGION...THE WESTERN MOHAWK VALLEY AND TUG HILL. A
COOL FRONT WILL MOVE INTO THE EASTERN GREAT LAKES REGION THIS
EVENING AND TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS. THE POTENTIAL
EXISTS FOR SOME OF THE STORMS TO PRODUCE DAMAGING HIGH WINDS AND
LARGE HAIL...ALONG WITH FREQUENT LIGHTNING.

THOSE PLANNING OUTDOOR ACTIVITIES SHOULD KEEP INFORMED OF THE
LATEST WEATHER FORECASTS. LISTEN FOR POSSIBLE SEVERE THUNDERSTORM
WATCHES AND WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO ALL-HAZARDS OR YOUR FAVORITE
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE
NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT
HTTP://WEATHER.GOV/BINGHAMTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING.

NICOSIA

In the hours before

Special weather statement, Jul 26, 5:57 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
557 PM EDT SAT JUL 26 2008

NYZ018-262245-
ONONDAGA NY-
557 PM EDT SAT JUL 26 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LYSANDER...AND
  MOVING EAST AT 28 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LYSANDER AND BALDWINSVILLE AT 610 PM EDT...
  EUCLID AND BAYBERRY AT 620 PM EDT...
  CLAY AND WOODARD AT 625 PM EDT...
  BREWERTON AND CICERO AT 630 PM EDT...
  LOWER SOUTH BAY AT 640 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PADAVONA
Local storm report, Jul 26, 6:14 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
614 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             LOWMAN                  42.03N 76.72W
07/26/2008  U1.00 INCH       CHEMUNG            NY   PUBLIC

&&

EMG
Local storm report, Jul 26, 6:18 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
618 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             5 N LOWMAN              42.11N 76.72W
07/26/2008  U1.00 INCH       CHEMUNG            NY   PUBLIC

&&

DJN
Local storm report, Jul 26, 6:25 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
625 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             BREESPORT               42.17N 76.73W
07/26/2008  M0.88 INCH       CHEMUNG            NY   PUBLIC

&&

EMG
Local storm report, Jul 26, 6:33 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
633 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             ERIN                    42.18N 76.67W
07/26/2008  M1.00 INCH       CHEMUNG            NY   PUBLIC

&&

EMG
Special weather statement, Jul 26, 6:47 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 PM EDT SAT JUL 26 2008

PAZ038-039-043-262345-
BRADFORD PA-SUSQUEHANNA PA-WYOMING PA-
647 PM EDT SAT JUL 26 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTH OF NEW
  ALBANY...AND MOVING NORTHEAST AT 31 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WILMOT AT 700 PM EDT...
  HOLLENBACK AND LOVELTON AT 705 PM EDT...
  STOWELL AND JENNINGSVILLE AT 710 PM EDT...
  JENNINGSVILLE AND LACEYVILLE AT 715 PM EDT...
  MEHOOPANY AND SILVARA AT 720 PM EDT...
  MESHOPPEN AND RUSSELL HILL AT 725 PM EDT...
  AUBURN CENTER AND LAKE CAREY AT 730 PM EDT...
  AVERY AND ALDOVIN AT 735 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:26 PM EDTSevere Thunderstorm WarningBGMCortland, Madison, Oneida, Onondaga29 min
Jul 26, 4:53 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego52 min
Jul 26, 5:46 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga44 min
Jul 26, 7:06 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego42 min
Jul 26, 7:12 PM EDTSevere Thunderstorm WarningBGMOneida63 min
Jul 26, 7:21 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga39 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.